Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 36, NWS Huntsville, AL

August 28, 2004Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 28, 2004, 10:09 AM CDT for Lauderdale County, Alabama. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 10:09 AM CDT (15:09 UTC)
Expired
Aug 28, 2004, 12:00 PM CDT
In force
111 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 124 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 281510
FFWHUN
ALC077-281700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1009 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 1200 PM CDT

* AT 1009 AM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS      
  PRODUCING VERY HEAVY RAINFALL OVER WESTERN LAUDERDALE COUNTY.      
  RAINFALL UP TO TWO INCHES HAS FALLEN IN WESTERN LAUDERDALE COUNTY  
  IN THE LAST HOUR...PARTICULARLY FROM WATERLOO WESTWARD. ADDITIONAL 
  RAIN OF ONE TO TWO INCHES WILL FALL OVER THE NEXT COUPLE OF HOURS  
  IN THE WARNING AREA. 

* SOME LOCATIONS AFFECTED INCLUDE...
  WATERLOO...WRIGHT...AND SMITHSONIA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. NEVER ATTEMPT TO CROSS FLOOD WATERS

LAT...LON 3506 8775 3474 8776 3489 8818 3504 8819

$$ 

JE/23
4 follow-up statements
000 
WGUS74 KHUN 281540
FFSHUN
ALC077-281700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 AM CDT SAT AUG 28 2004

...A FLASH FLOOD WARNING CONTINUES FOR LAUDERDALE COUNTY UNTIL 1200 
PM CDT...

AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL CONTINUING OVER THE WESTERN HALF OF LAUDERDALE 
COUNTY. RADAR ESTIMATED THAT AN INCH AND A HALF OF RAIN HAD FALLEN 
ALONG THE NATCHEZ TRACE PARKWAY...BETWEEN CYPRESS INN AND HIGHWAY 
20...SINCE 930 AM...WITH ADDITIONAL HEAVY RAIN EXPECTED THROUGH NOON.

SOME LOCATIONS AFFECTED THROUGH 1200 PM CDT INCLUDE...
WATERLOO...THREET...CLOVERDALE...WRIGHT...AND WATERLOO.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

LAT...LON 3501 8769 3470 8774 3494 8820 3516 8821

$$

JE/23
000 
WGUS74 KHUN 281542 CCA
FFSHUN
ALC077-281700-

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 AM CDT SAT AUG 28 2004

...A FLASH FLOOD WARNING CONTINUES FOR WESTERN LAUDERDALE COUNTY 
UNTIL 1200 PM CDT...

AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL CONTINUING OVER THE WESTERN HALF OF LAUDERDALE 
COUNTY. RADAR ESTIMATED THAT AN INCH AND A HALF OF RAIN HAD FALLEN 
ALONG THE NATCHEZ TRACE PARKWAY...BETWEEN CYPRESS INN AND HIGHWAY 
20...SINCE 930 AM...WITH ADDITIONAL HEAVY RAIN EXPECTED THROUGH NOON.

SOME LOCATIONS AFFECTED THROUGH 1200 PM CDT INCLUDE...
WATERLOO...THREET...CLOVERDALE...WRIGHT...AND WATERLOO.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

LAT...LON 3501 8769 3470 8774 3494 8820 3516 8821

$$

JE/23
000 
WGUS74 KHUN 281608
FFSHUN
ALC077-281700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1108 AM CDT SAT AUG 28 2004

...A FLASH FLOOD WARNING CONTINUES FOR WESTERN LAUDERDALE COUNTY 
UNTIL NOON CDT...

AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL CONTINUING OVER PORTIONS OF WESTERN LAUDERDALE 
COUNTY...THOUGH THE HEAVIEST RAIN HAS NOW SHIFTED EAST INTO EASTERN 
LAUDERDALE COUNTY. UP TO TWO INCHES OF RAIN HAS FALLEN ALONG HIGHWAY 
20 AND THE NATCHEZ TRACE PARKWAY IN THE LAST TWO HOURS...AS WELL AS 
NORTH OF WATERLOO. LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH THE 
REMAINDER OF THE WARNING PERIOD...AGGRAVATING FLOODING CONCERNS.

SOME LOCATIONS AFFECTED THROUGH NOON CDT INCLUDE...
THE NATCHEZ TRACE PARKWAY...WATERLOO...WRIGHT...SMITHSONIA...
CLOVERDALE...AND OAKLAND.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO THEY CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

LAT...LON 3504 8771 3474 8772 3476 8785 3494 8817
      3503 8820

$$

JE/23
000 
WGUS74 KHUN 281711
FFSHUN
ALC077-281720-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1212 PM CDT SAT AUG 28 2004

...THE FLASH FLOOD WARNING FOR LAUDERDALE COUNTY HAS BEEN ALLOWED TO 
EXPIRE...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLOOD 
THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE 
SERIOUS THREAT OF FLOODING IS ENDING. THUS THE FLASH FLOOD WARNING 
IS BEING ALLOWED TO EXPIRE.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO THEY CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

LAT...LON 3502 8770 3477 8773 3475 8785 3492 8814
      3503 8821

$$

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:54 AM CDT, 15 minutes earlier.

Area forecast discussion, Aug 28, 9:54 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
954 AM CDT SAT AUG 28 2004

.DISCUSSION...
UPDATE HAS BEEN SENT TO RAISE POPS...MAINLY WESTERN AREAS AND LOWER
TEMPS SLIGHTLY.

CONVECTIVE TRENDS OF MAIN CONCERN FOR THE REST OF TODAY.  LARGE
CLUSTER OF HEAVY TSRA CONTINUES TO MIGRATE JUST E OF N AND NOW
ENTERING NW ALABAMA.  OUTFLOW HAS ALSO REGENERATED TSRA FURTHER S
NEAR THE KGWX 88D.  STRONGEST STORMS WITH BACKBUILDING AND TRAINING
NOW TAKING PLACE FURTHER N IN SW/SC TN.  RADAR ESTIMATES IN MS ARE
ALARMING WITH SPOT 3-4 INCH AMOUNTS INDICATED IN HOUR.  I AM
CONTEMPLATING A FLOOD WATCH FOR OUR FAR WESTERN COUTNIES IF THE
STORMS CONTINUE THIS TREND OF BACKBUILDING AND INTENSIFY DURING
AFTERNOON HEATING. ACTIVITY SHOULD BE LESS WIDESPREAD FURTHER E
WHERE SFC-850MB RIDGE IS MORE IN PLACE.  CAVEAT IS THAT WE CONTINUE
WITH A VERY MOIST AND UNSTABLE AIRMASS, AND PERSISTENCE FORECASTING
WOULD ARGUE TO KEEP PRECIP IN AND NEW CELLS HAVE JUST CROPPED UP IN
FRANKLIN COUNTY TN AND TO THE NE.  OUTFLOW FROM THE WESTERN STORMS
COULD CONCEIVABLY EASILY TRIGGER MORE WIDESPREAD ACTIVITY ALSO.
MODEL QPF SIGNALS INDICATE THIS POSSIBILITY.  SMALL VORT LOBE
ROTATING THROUGH THE CAROLINAS TOWARD GEORGIA MAY BE TO BLAME FOR
CONVECTIVE DEVELOPMENT ACROSS N GA. WIND FIELDS DO NOT FAVOR SEVERE
STORMS AT THIS TIME.  THE KBNA FZL LOOKED TOO LOW AND MAY HAVE BEEN
CONTAMINATED BY OUTFLOW, SO ALSO NOT TOO CONCERNED ABOUT HAIL.

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

KULA
Hazardous weather outlook, Aug 28, 9:32 AM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
932 AM CDT SAT AUG 28 2004

ALZ001>010-016-TNZ076-096-097-281800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
932 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A CLUSTER OF THUNDERSTORMS ENTERING NORTHWEST ALABAMA WILL PRODUCE
LOCALLY HEAVY RAINFALL THROUGH EARLY AFTERNOON...MAINLY ACROSS
LAUDERDALE...COLBERT AND FRANKLIN COUNTIES.  OF CONCERN IS THAT
THESE AREAS ARE SUSCEPTIBLE TO RAPID PONDING OF WATER AND LOCAL
FLASH FLOODING DUE TO RECENT HEAVY RAINS THE LAST FEW DAYS.

MORE SCATTERED THUNDERSTORM ACTIVITY WILL DEVELOP FROM MIDDAY INTO
MID AFTERNOON ACROSS THE REMAINDER OF NORTHERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE.  CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
DOWNPOURS WILL BE THE PRIMARY HAZARDS WITH THESE STORMS.
THUNDERSTORM ACTIVITY WILL DIMINISH COVERAGE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN APPROACHING COLD FRONT WILL BRING AN INCREASING CHANCE OF SHOWERS
AND THUNDERSTORMS ON SUNDAY.  LOCALLY HEAVY RAINFALL WILL CONTINUE
TO BE THE MAIN CONCERN AS THE FRONT INTERACTS WITH AN EXTREMELY
MOIST ENVIRONMENT.

DRIER WEATHER RETURNS BY MONDAY AS THE COLD FRONT SWEEPS EAST OF THE
AREA.  DRY CONDITIONS WILL CONTINUE THROUGH MIDWEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED. HOWEVER...EMERGENCY MANAGERS SHOULD BE ALERT FOR
THE POTENTIAL OF LOCALLY HEAVY RAINFALL THROUGH THE WEEKEND.

KULA

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.